Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 19, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 25, 2008, 8:05 PM CDT for Iowa County, Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 8:05 PM CDT (01:05 UTC)
- Expired
- May 25, 2008, 8:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
County Iowa County, WI
The radar
The Milwaukee radar (KMKX), 124 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:15 PM CDT | HAIL 0.25 | Cobb, WI | PEA SIZE HAIL AND 40 MPH WINDS |
| May 25, 8:25 PM CDT | TSTM WND GST 43 | Mineral Point, WI | MEASURED AT MINERAL POINT HIGH SCHOOL. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 7:12 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 260105 SVRMKX WIC049-260145- /O.NEW.KMKX.SV.W.0019.080526T0105Z-080526T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 805 PM CDT SUN MAY 25 2008 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN IOWA COUNTY IN SOUTH CENTRAL WISCONSIN... * UNTIL 845 PM CDT * AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES WEST OF MINERAL POINT...OR 7 MILES NORTH OF PLATTEVILLE...AND MOVING EAST AT 49 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MINERAL POINT BY 815 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE TO A STURDY SHELTER...BUT AWAY FROM WINDOWS. IF YOU EXPERIENCE SIGNIFICANT WIND DAMAGE OR LARGE HAIL PLEASE RELAY THAT INFORMATION TO 911. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR SOUTHEASTERN WISCONSIN. LAT...LON 4302 8984 4281 8983 4282 9043 4302 9042 TIME...MOT...LOC 0105Z 273DEG 43KT 4283 9038 $$ GEHRING
1 follow-up statement
000 WWUS53 KMKX 260126 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 824 PM CDT SUN MAY 25 2008 WIC049-260145- /O.CON.KMKX.SV.W.0019.000000T0000Z-080526T0145Z/ IOWA WI- 824 PM CDT SUN MAY 25 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTHERN IOWA COUNTY... AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MINERAL POINT...MOVING EAST AT 41 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HOLLANDALE BY 840 PM CDT... AT 815 PM CDT A TRAINED STORM SPOTTER REPORTED PEA-SIZED HAIL AND ESTIMATED 40 MPH WIND GUSTS IN COBB...WEST OF DODGEVILLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR SOUTHEASTERN WISCONSIN. LAT...LON 4302 8984 4281 8983 4282 9043 4302 9042 TIME...MOT...LOC 0124Z 275DEG 36KT 4281 9017 $$ REM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:44 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 25, 3:44 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 344 PM CDT SUN MAY 25 2008 FORECAST FOCUS ON SEVERE CHANCES TONIGHT...AND TEMPERATURES TUE/WED BEHIND COLD FRONT. .TONIGHT...VORTICITY MAXIMUM OVER SE SD WILL QUICKLY MOVE E-NEWD ACROSS SRN MN AND CENTRAL WI THIS EVENING. IT WILL CATCH THE COLD FRONT AND ENCOUNTER A VERY UNSTABLE WARM SECTOR WITH LI/S OF -8 TO -12C FROM MN SWD INTO IA. LOW LEVEL CONVERGENCE AHEAD OF AND ALONG COLD FRONT WILL BE STRONGEST OVER MN WHICH IS CLOSER TO THE SFC LOW THAT IS MOVING EWD ACROSS NRN MN. GIVEN STRONG DEEP WIND SHEAR...CONFIDENT SUPERCELLS AND EVENTUAL MCS DEVELOPMENT WILL OCCUR FROM SRN MN INTO CNTRL WI BUT UNSURE HOW FAR SOUTH COVERAGE OF STORMS WILL BE. VERY WEAK CAP OVER IA BUT SFC CONVERGENCE IS WEAKER AND VORTICITY MAXIMUM TO MISS THIS AREA TO THE NORTH. BELIEVE ISOLD TO POSSIBLY SCT DEVELOPMENT WILL OCCUR OVER IA BUT NOT ORGANIZE INTO MCS. SOME OF THESE STORMS SHOULD HOLD TOGETHER TO AFFECT THE CWA WHILE THE EXPECTED MCS TO THE NORTH COULD CLIP THE NRN CWA. FCSTD LIKELY POPS IN THE FAR NORTH AND FAR WRN CWA BUT WITH CHANCE ELSEWHERE DUE TO UNCERTAINTY OF COVERAGE. DID ADD SEVERE WORDING IN SOUTH CENTRAL WI. 0-6 KM SHEAR OF 40-50 KTS AND EVENTUAL MLCAPE VALUES OF 1000-1600 J/KG ONCE WARM SECTOR ARRIVES WILL SUPPORT SUPERCELLS AND/OR LINE SEGMENTS. ISOLD TORS POSSIBLE GIVEN LOW LCLS IN WARM SECTOR AND 0-1 KM SHEAR OF 20-30 KTS. .SHORT TERM...LINGERING SHOWERS AND THUNDERSTORMS SHOULD END AS PRE- FRONTAL TROF MOVES EAST OF CWA MON MORNING...WITH TEMPS WARMING TO THE MID TO UPR 70S AHEAD OF COLD FRONT THAT DROPS N TO S BETWEEN 00Z AND 06Z. WILL LEAVE CHANCE OF SHOWERS WITH ISOLATED THUNDER FOR THE DAY MONDAY WITH ELEVATED CAPE AND LOW TO MID Q VECTOR CONVERGENCE AHEAD OF FRONT...THOUGH CAP DEVELOPS BEHIND PRE- FRONTAL TROF SO WILL ONLY HAVE SLGT CHC OF SHOWERS WITH FRONTAL PASSAGE. STILL LOOKING FOR A RAPID INCREASE IN WINDS OVER THE LAKE PUSHING A COUNTY OR TWO INLAND WITH A SHARP DROP IN TEMPS WITH FRONTAL PASSAGE. BELOW NORMAL TEMPS THE RULE EARLY IN THE WEEK AS MOS GUIDANCE STRUGGLES TO REACH 60 AWAY FROM THE LAKE TUE...WITH AROUND 50 ALONG THE LAKE. HOWEVER...MIXING UP TO FCST 925 MB AND 850 TEMPS GIVES A CATEGORY WARMER HI TEMP SO WILL GO WITH THAT. HIGH SETTLES OVER STATE WITH DRY WEATHER THRU THURSDAY. TEMPS GRADUALLY WARM WED AND THURSDAY...THO LAKE INFLUENCE WILL KEEP FAR EAST COOLER. .LONG TERM...GFS AND ECMWF BRING VIGOROUS SHORT WAVE ACROSS THE REGION SATURDAY. RETURN FLOW AHEAD OF WAVE AND ASSOC SFC LOW WILL WARM TEMPS INTO THE MID UPPER 70S FRIDAY AND SATURDAY. THUNDER CHANCES INCREASE WITH WARM FRONT FRIDAY AND SFC LOW TRACKING ACROSS CNTRL WI SATURDAY. SPC OUTLOOK FOR DAY 6 INCLUDES SW HALF OF CWA THAT FALLS INTO THE WARM SECTOR. && .AVIATION...AREAS OF MVFR CIGS OVER SRN WI WILL CONTINUE INTO THE EARLY EVENING AS LOW LEVEL MOISTURE SURGES INTO THE REGION. SCT TO NUMEROUS SHOWERS AND TSTORMS ARE THEN EXPECTED ACROSS SRN WI TNT WITH LESSER CHANCES ON MON AS A SLOW MOVING COLD FRONT CURRENTLY OVER WRN MN MOVES SEWD ACROSS WI. SOME STORMS MAY BE SEVERE THIS EVENING. AREAS OF MVFR CIGS MAY OCCUR AT TIMES OVER SRN WI THROUGH MON WITH MVFR CIGS AND IFR VSBYS IN TSTORMS. && .MARINE...STILL LOOKS LIKE SMALL CRAFT ADVISORY EVENT IN STORE FOR MONDAY NIGHT INTO TUE AS STRONG NORTHERLY WINDS PUSH DOWN LAKE MICHIGAN BEHIND COLD FRONT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...09 AVIATION/MARINE...20
Hazardous weather outlook, May 25, 5:05 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 505 PM CDT SUN MAY 25 2008 WIZ046-047-051-052-056>060-062>072-261100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 505 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE FORECAST FOR TONIGHT...AND MAY BE SEVERE. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE THIS EVENING FROM THE FOND DU LAC...JEFFERSON...AND JANESVILLE AREAS ON WEST. DAMAGING WINDS WILL BE THE PRIMARY THREAT. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE...MAINLY WEST OF THE MADISON AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY...BUT SEVERE WEATHER IS UNLIKELY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY...AND MAY BE SEVERE FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY FROM THE FOND DU LAC...JEFFERSON...AND JANESVILLE AREAS ON WEST. LMZ643>646-261100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 505 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT ALONG WITH THE THREAT FOR GALE FORCE GUSTS. GUSTS TO 50 KNOTS ARE POSSIBLE...ALONG WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDS AND WAVES WILL LIKELY REACH SMALL CRAFT ADVISORY CRITERIA MONDAY NIGHT THROUGH TUESDAY NIGHT DUE TO STRONG NORTH WINDS. THERE IS A CHANCE OF THUNDERSTORMS MONDAY...BUT SEVERE WEATHER IS UNLIKELY. THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY...AND MAY BE STRONG FRIDAY. WWW.WEATHER.GOV/MKX TZ
In the hours before
Special weather statement, May 25, 8:02 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 802 PM CDT SUN MAY 25 2008 WIZ051-052-058>060-260215- FOND DU LAC-SHEBOYGAN-DODGE-WASHINGTON-OZAUKEE- INCLUDING THE CITIES OF...FOND DU LAC...SHEBOYGAN...BEAVER DAM... WEST BEND...PORT WASHINGTON 802 PM CDT SUN MAY 25 2008 ...THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH REGION... AT 755 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING THROUGH DODGE AND WESTERN FOND DU LAC COUNTIES...ALONG A FOND DU LAC TO REESEVILLE LINE...MOVING TO THE EAST NORTHEAST AT 50 MPH. THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...SMALL HAIL TO 1/2 INCH AND CLOUD TO GROUND LIGHTNING STRIKES. HEAVY DOWNPOURS OF RAIN...WITH HOURLY RAINFALL RATES OF BETWEEN 1/2 INCH TO 1 INCH CAN ALSO BE EXPECTED WITH THESE STORMS. THE STORMS WILL BE MOVING THROUGH EASTERN FOND DU LAC...EASTERN DODGE...WASHINGTON...OZAUKEE AND SHEBOYGAN COUNTIES BETWEEN 8 PM CDT AND 10 PM CDT. A TORNADO WATCH IS IN EFFECT UNTIL 2 AM FOR SOUTH CENTRAL AND A PORTION OF SOUTHEAST WISCONSIN.
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:53 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 67 min |
| May 25, 8:35 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Lafayette | 55 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.